Indiana, 2001Hail and Damaging Winds in Indiana, April 9 to 10, 2001
April 9 to 10, 2001 · NWS IWX · 49 events in 14 counties and zones
A stalled frontal boundary extended from northern Ohio back west into northeast Missouri with a developing surface low pressure wave near Quincy, Illinois monday afternoon. This wave intensified late in the afternoon as a shortwave trough embedded within the southern periphery of a significant upper jet maxima of 120 knots over Minnesota pulled out into the upper Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 49
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Synoptic and mesoscale conditions on April 9th, 2001...A stalled frontal boundary extended from northern Ohio back west into northeast Missouri with a developing surface low pressure wave near Quincy, Illinois monday afternoon. This wave intensified late in the afternoon as a shortwave trough embedded within the southern periphery of a significant upper jet maxima of 120 knots over Minnesota pulled out into the upper Midwest. Wind profilers at both Wolcott, Indiana and Winchester, Illinois indicated rapid backing low level winds and increasing speed convergence around 2500 feet coincident with rapid convective initiation along the frontal boundary from Logansport to Rensselaer.Storms rapidly intensified with CAPES (Convective Available Potential Energy, a measure of parcel buoyancy) south of the frontal boundary up to 3000 J/kg. In addition...several storm scale mergers were observed with a left over outflow boundary from prior convection. Thunderstorm intensification was very rapid owing to the large amount of instability in place along and south of a Monticello to Muncie line. Deep layer shear to 50 knots was more than sufficient for supercell development. Indeed most storms along the outflow boundary exhibited strong rotation...mainly at mid-levels but two storms in particular that moved across Cass, Miami, Grant, Blackford and Jay exhibited persistent, deep rotation with several funnel cloud reports but failed to produce any confirmed tornadoes. However...these two storms did produce prodigious large hail...up to 4.5 inches in diameter just north of Hartford City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 9, 3:00 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 9, 3:00 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON APR 9 2001
MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI
TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM
CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS
EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO
20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY
ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL
CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG
STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS.
IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT
LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING
OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO
ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT
POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW.
.IWX...NONE.
PBM
In the hours before
Special weather statement, Apr 9, 12:40 PM EST, 4 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100600-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST MON APR 9 2001
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER PARTS
OF NORTHERN INDIANA AND NORTHWEST OHIO.
A WARM FRONT OVER THE SOUTHERN GREAT LAKES REGION WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THUNDERSTORMS
ARE FORECAST TO REDEVELOP ALONG THIS FRONTAL BOUNDARY IN THE MID
MISSISSIPPI VALLEY LATER THIS AFTERNOON AND EVENING...THEN MOVE INTO
OUR REGION LATE THIS EVENING AND OVERNIGHT. HAIL TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT WITH THE
STRONGEST STORMS. THE RISK AREA IS GREATER ALONG AND SOUTH OF ROUTE
30.
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MURPHY
Hail, Cass
- When
- April 9, 5:29 PM EST
- Where
- Cass County, Walton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.533, -85.550
Hail, Wabash
- When
- April 9, 5:33 PM EST
- Where
- Wabash County, Somerset
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.733, -86.867
Hail, Miami
- When
- April 9, 5:33 PM EST
- Where
- Miami County, Grissom Afb
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -85.383
Hail, Cass
- When
- April 9, 5:35 PM EST
- Where
- Cass County, Onward
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.467, -85.583
Hail, Miami
- When
- April 9, 5:44 PM EST
- Where
- Miami County, 7 mi SSW of Peru
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -85.167
Hail, Miami
- When
- April 9, 5:45 PM EST
- Where
- Miami County, Mexico
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.633, -85.000
Hail, Miami
- When
- April 9, 5:50 PM EST
- Where
- Miami County, 9 mi SSE of Peru
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -86.233
Hail, Pulaski
- When
- April 9, 5:52 PM EST
- Where
- Pulaski County, 3 mi NW of Medaryville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -85.850
Hail, Miami
- When
- April 9, 5:55 PM EST
- Where
- Miami County, Bunker Hill
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.650, -86.150
Several cars were reported damaged by the large hail.
Hail, Starke
- When
- April 9, 5:56 PM EST
- Where
- Starke County, 3 mi SW of North Judson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -86.083
Hail, Miami
- When
- April 9, 6:00 PM EST
- Where
- Miami County, 1 mi W of Peru
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.667, -85.817
Hail, Wabash
- When
- April 9, 6:23 PM EST
- Where
- Wabash County, 9 mi S of Wabash
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -85.633
Hail, Grant
- When
- April 9, 6:25 PM EST
- Where
- Grant County, 3 mi W of Marion
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.667, -85.850
Hail, Wabash
- When
- April 9, 6:29 PM EST
- Where
- Wabash County, Somerset
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -85.583
Hail, Grant
- When
- April 9, 6:45 PM EST
- Where
- Grant County, Marion
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.550, -85.433
Power lines reported blown down.
Hail, Grant
- When
- April 9, 6:45 PM EST
- Where
- Grant County, 8 mi E of Marion
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -86.517
Hail, Cass
- When
- April 9, 6:50 PM EST
- Where
- Cass County, Lake Cicott
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.950, -86.267
Hail, Fulton
- When
- April 9, 6:56 PM EST
- Where
- Fulton County, Fulton
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.533, -85.500
Thunderstorm Wind, Grant
- When
- April 9, 7:00 PM EST
- Where
- Grant County, Arcana
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -86.067
Thunderstorm Wind, Miami
- When
- April 9, 7:00 PM EST
- Where
- Miami County, 2 mi N of Peru
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -85.983
Several homes sustained window and siding damage due to the hail and high winds.
Hail, Miami
- When
- April 9, 7:03 PM EST
- Where
- Miami County, Erie
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.533, -85.500
Hail, Grant
- When
- April 9, 7:05 PM EST
- Where
- Grant County, Arcana
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -85.833
Hail, Wabash
- When
- April 9, 7:09 PM EST
- Where
- Wabash County, 1 mi SW of Wabash
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -85.817
Hail, Wabash
- When
- April 9, 7:09 PM EST
- Where
- Wabash County, 3 mi S of Wabash
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.667, -85.850
Hail, Wabash
- When
- April 9, 7:09 PM EST
- Where
- Wabash County, Somerset
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.483, -85.367
Hail, Blackford
- When
- April 9, 7:20 PM EST
- Where
- Blackford County, 2 mi N of Hartford City
- Measured
- 4.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -85.367
Hail, Blackford
- When
- April 9, 7:23 PM EST
- Where
- Blackford County, Hartford City
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -85.850
Golfball size hail reported across the county.
Hail, Wabash
- When
- April 9, 7:24 PM EST
- Where
- Wabash County, Somerset
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.667, -85.717
Hail, Wabash
- When
- April 9, 7:28 PM EST
- Where
- Wabash County, La Fontaine
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.483, -85.333
Hail, Blackford
- When
- April 9, 7:30 PM EST
- Where
- Blackford County, 3 mi NE of Hartford City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -85.583
Hail, Grant
- When
- April 9, 7:30 PM EST
- Where
- Grant County, Marion
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.533, -85.500
Thunderstorm Wind, Grant
- When
- April 9, 7:35 PM EST
- Where
- Grant County, Arcana
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.533, -85.500
Several roofs reported blown off. Many trees down.
Hail, Grant
- When
- April 9, 7:35 PM EST
- Where
- Grant County, Arcana
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -85.167
Hail, Jay
- When
- April 9, 7:40 PM EST
- Where
- Jay County, 14 mi NW of Portland
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.500, -85.150
Hail, Jay
- When
- April 9, 7:42 PM EST
- Where
- Jay County, Pennville
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.433, -84.983
Hail, Jay
- When
- April 9, 7:53 PM EST
- Where
- Jay County, Portland
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.450, -85.367
Hail, Blackford
- When
- April 9, 7:55 PM EST
- Where
- Blackford County, Hartford City
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.350, -85.150
Thunderstorm Wind, Jay
- When
- April 9, 8:02 PM EST
- Where
- Jay County, Redkey
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.600, -86.967
Hail, White
- When
- April 9, 10:55 PM EST
- Where
- White County, 6 mi W of Brookston
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.667, -86.967
Hail, White
- When
- April 9, 11:12 PM EST
- Where
- White County, 6 mi W of Chalmers
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.350, -85.700
Hail, Kosciusko
- When
- April 10, 12:58 AM EST
- Where
- Kosciusko County, 2 mi N of North Webster
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.400, -85.617
Hail, Noble
- When
- April 10, 1:10 AM EST
- Where
- Noble County, Cromwell
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.467, -85.583
Hail, Noble
- When
- April 10, 1:17 AM EST
- Where
- Noble County, Ligonier
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.700, -86.200
Hail, Lagrange
- When
- April 10, 1:25 AM EST
- Where
- Lagrange County, Topeka
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.650, -86.117
Hail, White
- When
- April 10, 1:28 AM EST
- Where
- White County, 1 mi S of Reynolds
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.817, -86.117
Hail, Noble
- When
- April 10, 1:33 AM EST
- Where
- Noble County, Rome City
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.633, -86.000
Hail, Noble
- When
- April 10, 1:45 AM EST
- Where
- Noble County, Ligonier
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.117, -86.933
Hail, Steuben
- When
- April 10, 1:54 AM EST
- Where
- Steuben County, 1 mi W of Salem Center
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -86.100
Hail, Steuben
- When
- April 10, 2:08 AM EST
- Where
- Steuben County, Angola
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -86.817
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, April 9, 20011 death · $70 million · 3 in hail · 50 events
- Tornado and Hail in Ohio, April 9, 20011 injured · $1.3 million · F2 · 36 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 2001$2.1 million · F1 · 39 events
- Damaging Wind in California, April 9, 20011 death · 1 event
- Heavy Snow in Montana, April 9, 2001$1.2 million · 1 event
- Flash Flood and Flood in Pennsylvania, April 9, 2001$150,000 · 0.75 in hail · 4 events
- Hail in Michigan, April 9, 2001$140,000 · 1 in hail · 4 events
- Tornado and Hail in Illinois, April 9 to 10, 2001$100,000 · F0 · 10 events
- Damaging Wind in Pennsylvania, April 9, 2001$150,000 · 1 event
- Tornadoes and Hail in Pennsylvania, April 9, 2001$65,000 · F0 · 11 events
- Heavy Rain in New York, April 9 to 10, 2001$100,000 · 1 event
- Hail and Damaging Winds in Indiana, April 9 to 10, 2001$60,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236379, 5236380, 5236381, 5236382, 5236383, 5236384, 5236385, 5236386, 5236387, 5236196, 5236197, 5236198, 5236199, 5236200, 5236201, 5236202, 5236203, 5236204, 5236205, 5236206, 5236207, 5236208, 5236209, 5236210, 5236211, 5236212, 5236213, 5236214, 5236215, 5236216, 5236217, 5236218, 5236219, 5236220, 5236221, 5236222, 5236223, 5236224, 5236225, 5236226, and more.